Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Green Bay, WI

July 20, 2003Langlade County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 20, 2003, 11:13 PM CDT for Langlade County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 11:13 PM CDT (04:13 UTC)
Expired
Jul 21, 2003, 12:00 AM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Langlade County, WI

The radar

The Green Bay radar (KGRB), 113 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2099 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2099 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS53 KGRB 210413
SVRGRB
WIC067-210500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1114 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANGLADE COUNTY IN WISCONSIN

* UNTIL MIDNIGHT CDT

* AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR PEARSON. THAT PLACES IT 14 MILES NORTH OF ANTIGO. IT
  WAS MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRYANT AROUND 1120 PM
  LILY AROUND 1125 PM
  POLAR AROUND 1125 PM
  HOLLISTER AROUND 1130 PM
  LANGLADE AROUND 1140 PM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4543 8899 4525 8937 4511 8914 4517 8869

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:00 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 20, 9:00 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT SUN JUL 20 2003

TALKED WITH SPC. AGREED TO LOCALLY EXTEND THE SEVERE THUNDERSTORM WATCH
UNTIL 1100 PM CDT. THIS WILL MATCH MQT.

.GRB...NONE.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 20, 12:00 PM CDT, 11 hours 13 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE APPROACH OF A STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT THIS
AFTERNOON...WILL COMBINE WITH AN UNSTABLE AIRMASS TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE UPPER MIDWEST THIS AFTERNOON. THE PRECIPITATION
IS EXPECTED TO THEN MOVE SOUTHEAST TOWARD NORTHEAST WISCONSIN LATE THIS
AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS
MAY BECOME SEVERE LATER THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Jul 20, 7:07 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
707 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    ARMSTRONG CREEK           WI   .75 INCH HAIL
07/20/03   FOREST                         HAIL MEASURED BY PUBLIC

PLH
Special weather statement, Jul 20, 7:20 PM CDT, 3 hours 53 minutes before
LMZ521-522-541>543-WIZ005-010>013-018>022-030-031-035>040-045-048>050-
073-074-210100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
720 PM CDT SUN JUL 20 2003

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 9 PM...
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   WOOD COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   LAKE MICHIGAN-STURGEON BAY TO TWO RIVERS...
   LAKE MICHIGAN-TWO RIVERS TO SHEBOYGAN.

ALTHOUGH THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND EAST-CENTRAL
WISCONSIN LATER THIS EVENING...THE THREAT OF SEVERE WEATHER IN THAT AREA
HAD GREATLY DIMINISHED. AS A RESULT...SEVERE THUNDERSTORM WATCH 774
WHICH COVERED CENTRAL AND EAST-CENTRAL WISCONSIN...HAS BEEN CANCELED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 20, 7:54 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
754 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    THREE LAKES               WI   WIND DAMAGE
07/20/03   ONEIDA                         TREE DOWN IN CITY REPORTED
                                          BY TRAINED SPOTTER.

PLH
Local storm report, Jul 20, 8:41 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
841 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    STURGEON BAY              WI   63 MPH WIND GUST
07/20/03   DOOR                           MEASURED WIND SPEED ON EAST
                                          SIDE OF TOWN.

PLH
Special weather statement, Jul 20, 9:05 PM CDT, 2 hours 8 minutes before
LMZ521-522-541-WIZ005-010>013-018>022-073-074-210400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
905 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTH-CENTRAL AND NORTHEAST WISCONSIN UNTIL 1100 PM.

THE FOLLOWING ARE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 11 PM...
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   GREEN BAY-WASHINGTON ISLAND TO GREEN BAY...
   LAKE MICHIGAN-WASHINGTON ISLAND TO STURGEON BAY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 20, 10:55 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1055 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    10 W OF RHINELANDER       WI   WIND DAMAGE
07/20/03   ONEIDA                         SEVERAL SMALL TREES DOWN

ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:28 PM CDTSevere Thunderstorm WarningGRBForest, Oneida47 min
Jul 20, 8:58 PM CDTSpecial Marine WarningGRB62 min
Jul 20, 8:58 PM CDTSpecial Marine WarningGRB62 min
Jul 20, 8:58 PM CDTSpecial Marine WarningGRB62 min
Jul 20, 10:25 PM CDTSevere Thunderstorm WarningGRBLincoln, Oneida65 min
Jul 20, 11:47 PM CDTSpecial Marine WarningGRB88 min
Jul 20, 11:47 PM CDTSpecial Marine WarningGRB88 min
Jul 21, 1:01 AM CDTSevere Thunderstorm WarningGRBOconto29 min
Jul 21, 1:15 AM CDTSpecial Marine WarningGRB75 min
Jul 21, 1:15 AM CDTSpecial Marine WarningGRB75 min
Jul 21, 1:15 AM CDTSpecial Marine WarningGRB75 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.